Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 11, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at May 17, 2017, 2:56 AM CDT for 5 counties in Texas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 2:56 AM CDT (07:56 UTC)
- Expired
- May 17, 2017, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -483 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS74 KHGX 170756 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 256 AM CDT Wed May 17 2017 ...Wind Advisory is in effect through 8 AM... .A very tight onshore pressure gradient across the state...along with 35 mph off the surface winds mixing to the surface...are producing strong southerly winds along the immediate coastline and across locales just inland from the coast. TXZ214-235>238-171300- /O.NEW.KHGX.WI.Y.0011.170517T0756Z-170517T1300Z/ Brazoria-Chambers-Galveston-Jackson-Matagorda- Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna, Freeport, Friendswood, Galveston, Lake Jackson, League City, Mont Belvieu, Palacios, Pearland, Texas City, and Winnie 256 AM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 8 AM CDT this morning. * EVENT...High coastal county winds. * TIMING...through 8 AM. * IMPACT...Winds may toss lightweight unanchored outdoor objects about and buffer east or west moving traffic upon local roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at May 16, 11:55 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 16, 11:55 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1155 PM CDT Tue May 16 2017
.AVIATION...
Breezy conditions continued over the coastal sites late this
evening. SREF ceiling probabilities combined with deterministic
NAM forecast soundings and time sections of RH all point toward a
moisture channel from Matagorda Bay into KCLL and KUTS with KCXO
on the edge. This should lead toward MVFR between mainly 09Z and
15Z. The HRRR shows best chances for at least showers over KCLL
and KUTS as well between 15Z and 18Z. Latest satellite 11 to 3.9
micron and observations also show indications for MVFR at KLBX at
06Z while SREF probabilities and the NAM both show potential
through 15Z. By mid morning winds should again develop.
40
&&
.PREV DISCUSSION... /ISSUED 859 PM CDT Tue May 16 2017/
DISCUSSION...
At 01z...a strong pressure gradient extended across much of
Texas. Winds remain gusty and only a slow decrease in wind speeds
is expected overnight. LAV guidance remains bullish with winds
near the coast and a Wind Advisory is possible along the coast
later tonight. 00z soundings show PW values around 1.45 inches at
CRP and 0.80 inches at LCH. Both soundings show a dry moisture
profile and strong capping near 850 mb. Still expecting moisture
to flow into the region beneath the cap and a stratus deck is
expected to develop around 06z and linger through the early
morning. Convection out west is expected to weaken as it moves
east into drier air. Jet dynamics less favorable over East Texas
as well so not expecting much in the way of rain with the best
potential over the western half of the region. Texas Tech WRF and
other hi-res models show some potential for showers on Thursday
as a weak short wave embedded in the SW upper flow moves across
the region. For tonight, just tweaked sky grids and updated
hourly T/Td grids but left the rest of the forecast as is. 43
PREV DISCUSSION... /ISSUED 657 PM CDT Tue May 16 2017/
AVIATION...
Although VFR conditions were prevalent over most sites at 23Z,
winds will be the main issue for the early evening. In general,
gusts of 20 to 28 knots at 00Z will gradually diminish through
05Z as MVFR conditions develop. The strong onshore flow will keep
conditions favorable for MVFR conditions through the morning. The
Nam12 then shows the ceilings lifting between 17Z and 20Z and
expect VFR conditions through the afternoon. Winds will also
become an issue once again after 15Z and gusts of 20 to near 25
knots will be possible.
40
PREV DISCUSSION... /ISSUED 327 PM CDT Tue May 16 2017/
DISCUSSION...
One of the GOES 16 mesoscale sectors was moved over the severe
weather threat in TX/OK Panhandle this afternoon. The 1 minute
imagery happens to cover most of SE Texas as well so it has been
interesting to watch the evolution of cloud streets over the area
while monitoring convective initiation over the Texas panhandle.
Gaps in the cloud streets over SE Texas have allowed for ample
sunshine so temperatures in the mid/upper 80s for most of the
area. Dewpoints remain the low/mid 60s with some mixing and with a
nice breeze, it doesn't feel too terrible outside. With winds
remaining gusty tonight, minimum temperature only drop down into
the low 70s.
Tomorrow there are still some rain chances due to a surge of Gulf
moisture. Precipitable water vales increase to 1.9 inches ahead of
a decaying line of storms from central Texas expected overnight.
Moisture levels do decrease but 1.6-1.8 inches of precipitable
water still should be enough for a few storms. The problem will be
the lack of lift since the upper level low now over New Mexico
moves into the northern Plains tomorrow. There still may be
subtropical jet over the area but really no good sources of lift.
For storms to form tomorrow, there will have to be a outflow
boundary that reaches the area that could initiate storms. The
dryline will likely remain well west over central Texas. The
forecast basically shifts 30-40 PoPs more to the west than before
since this will be where better moisture should reside.
The extended forecast overall has not changed much other than some
subtle details. These changes really do not affect the forecast
that much but just highlight the variability in forecast data and
uncertainty. GFS/ECMWF/CMC do bring a cold front into the area on
Saturday night into Sunday. Precipitable water levels are again
1.6 to 1.9 inches or just enough to take notice. The front is slow
moving but with any cold pools that develop with convection, the
front should slide off the coast late Sunday. Jet stream
configuration seems favorable for heavy rainfall Saturday into
Sunday but on Sunday the trough axis with the polar jet moves into
the Midwest while NW flow aloft develops by Monday morning.
Forecast will keep 40-50 PoPs with keeping in mind a possible
heavy rainfall threat but the CMC is the only model hinting at a
heavy rainfall signal.
Beyond Sunday the forecast confidence really goes down. The
pattern becomes more meridional with a trough possibly dropping
out of Canada into the Plains next Tuesday. GFS/ECMWF/CMC all have
different solutions so for now will stick with a model blend and
ensemble guidance until there is better consistency.
Overpeck
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 86 74 90 73 / 20 40 10 20 10
Houston (IAH) 72 86 75 88 75 / 10 20 10 10 10
Galveston (GLS) 77 82 78 83 78 / 10 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 10 AM CDT Wednesday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...43
Aviation/Marine...40The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:14 AM CDT | Beach Hazards Statement | HGX | Brazoria, Chambers, Galveston | 13 hr |
| May 17, 3:15 PM CDT | Small Craft Advisory for Hazardous Seas | HGX | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.